Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 209, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2014, 6:01 PM CDT for Finney County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2014, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 26, 2014, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Finney County, KS
The radar
The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2894 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317
WUUS53 KDDC 262301
SVRDDC
KSC055-262345-
/O.NEW.KDDC.SV.W.0209.140726T2301Z-140726T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT SAT JUL 26 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
* UNTIL 645 PM CDT
* AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
KALVESTA...AND MOVING SOUTHEAST AT 5 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...REPORTED BY PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 10022 3800 10024 3800 10053 3814 10063
3822 10043
TIME...MOT...LOC 2301Z 331DEG 6KT 3810 10048
HAIL...1.50IN
WIND...60MPH
$$
011 follow-up statement
795
WWUS53 KDDC 262324
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SAT JUL 26 2014
KSC055-262345-
/O.CON.KDDC.SV.W.0209.000000T0000Z-140726T2345Z/
FINNEY KS-
624 PM CDT SAT JUL 26 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FINNEY COUNTY UNTIL 645 PM CDT...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
KALVESTA...AND MOVING SOUTHEAST AT 10 MPH.THE THUNDERSTORM WAS
WEAKENING BUT STILL MAY PRODUCE SOME HAIL. ANOTHER THUNDERSTORM 16
MILES WEST NORTHWEST OF KALVESTA WAS INTENSIFYING AND MAY BECOME
SEVERE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3800 10023 3800 10024 3800 10053 3811 10060
3819 10041
TIME...MOT...LOC 2323Z 322DEG 9KT 3804 10041
HAIL...1.00IN
WIND...60MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 26, 2:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 247 PM CDT Sat Jul 26 2014 ...Updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 132 PM CDT SAT JUL 26 2014 A cold front will move south across western Kansas late this afternoon and early this evening. SBCAPE values at 18z from SPC were 1500 j/kg or greater, but weak 0-6km shear was present near and north of this boundary. NAM keeps +16c 700mb temperatures over western Kansas at 21z Saturday and 00z Sunday, however model soundings do suggest this cap may be broken near and north the surface boundary late day which will extend from southeast Colorado into south central Kansas. Also based on the same model soundings at 00z Sunday it still appears that the previous shift had the right idea with strong gusty winds being the main hazard and with any evening convection that does occur. Both the NAM and GFS to slightly differing degrees indicate a weak upper wave moving out of the Rockies and across western Kansas overnight. Any late day convection along the Rockies will move southeast towards extreme western Kansas after 03z as this overnight system approaches. Given the general agreement between these two models will keep a slight chance for thunderstorms across western Kansas overnight, especially over southwest Kansas given that this is the area where the better moisture and overnight instability will be located. Cooler temperatures can be expected on Sunday as a surface to 850mb ridge axis builds into western Kansas and the 850 mb temperatures fall from the upper 20s to lower 30s at 00z Sunday back into the low to mid 20s by 00z Monday. Using this as a guide for highs along with increasing moisture in the 800mb to 500mb level will undercut the latest guidance and stay close to the previous forecast with highs mainly in the mid to upper 80s. Lower dew points also forecast to return to north central and portions of western Kansas in the lower levels with the better low level moisture and instability shifting south/southwest. By late day it currently appears that this instability axis will be located across southwest Kansas as another upper level trough begins to cross the Central High Plains. Will focus the better chances for late day thunderstorms ahead of the upper trough and long the instability axis. An area of mid level moisture and lift will also be present during the afternoon across north central Kansas. At this time have not mentioned chances for convection here given the depth of the dry air forecast in the lower levels. .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT JUL 26 2014 The long term weather pattern will basically consist of an upper level ridge building across the western United States and an upper level long wave trough digging into the eastern United States. The Central High Plains will be found in between these two features with northwest flow above western Kansas. Mid levels of the atmosphere cool down this week with increased cloud cover expected due to ample moisture and lift. Towards the surface, an area of high pressure will be located northeast of the CWA with an area of low pressure developing southeast of the area around mid week. This means southeast flow will be observed across the forecast area Sunday night through at least Friday. The atmospheric column over western Kansas will be very moist throughout the extended period with PWAT values of over an inch expected. Lift will also be abundant due to weak disturbances moving around the aforementioned ridge and these features will bring the chance of heavy rain to western Kansas and generally mostly cloudy skies. Thunderstorm chances look to be confined to far western Kansas Sunday night with a break in the action Monday morning into the early afternoon. Thunderstorm chances then increase from west to east Monday afternoon into Monday night with likely POPs in the grids Tuesday into Wednesday. Precipitation chances decrease by the end of the week but have left a slight chance in for the time being. Much cooler temperatures are expected this week with highs in the lower to mid 80s with the exception of Wednesday where mid to upper 70s are possible. Lows look to generally be in the lower to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 1207 PM CDT SAT JUL 26 2014 A surface trough of low pressure will remain nearly stationary today as a cold front move south across western Kansas during the afternoon. As the cold front passes the westerly winds at around 10knots will shift to the north. Clouds will increase later today but VFR conditions are expected given that the NAM BUFR soundings indicated that this moisture will be located at or above the 700mb level. There may even be a few isolated thunderstorms near the cold front late today/early tonight, however given the widely scattered nature expected will not include -tsra in the prevailing TAFS at this time. If storms do develop they will be high based with strong winds being the main hazard. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 87 65 85 / 20 10 10 20 GCK 69 85 64 83 / 30 20 20 30 EHA 69 84 64 82 / 30 40 40 40 LBL 71 87 66 84 / 30 30 30 30 HYS 70 87 62 86 / 20 10 10 10 P28 74 89 68 88 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Hovorka_42 AVIATION...Burgert
Hazardous weather outlook, Jul 26, 1:45 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SAT JUL 26 2014 KSZ030-031-043>046-061>066-074>081-084>090-271845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 145 PM CDT SAT JUL 26 2014 /1245 PM MDT SAT JUL 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE VERY LOCALIZED DAMAGING WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A THUNDERSTORM THREAT ACROSS MAINLY FAR SOUTHWEST KANSAS LATE SUNDAY AFTERNOON AND NIGHT AND AGAIN MONDAY ALONG THE FRONTAL ZONE...AS WELL AS STORMS THAT MOVE EAST-SOUTHEAST OFF THE HIGHER TERRAIN OF SOUTHEASTERN COLORADO. HEAVY RAINFALL MAY BE A CONCERN AND POTENTIALLY LEAD TO SOME LOCALIZED FLOODING COME TUESDAY AS A MUCH MORE ORGANIZED ROUND OF THUNDERSTORMS IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE BETWEEN 5 PM AND SUNSET. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jul 26, 5:33 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SAT JUL 26 2014 KSZ063-262330- FINNEY- 533 PM CDT SAT JUL 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALVESTA...MOVING SOUTHWEST AT 5 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3801 10031 3801 10068 3819 10059 3818 10034 TIME...MOT...LOC 2232Z 023DEG 6KT 3813 10049 SUGDEN
Local storm report, Jul 26, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 11 WNW KALVESTA 38.10N 100.47W
07/26/2014 E1.50 INCH FINNEY KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:42 PM CDT | Special Weather Statement | DDC | Hamilton | 48 min |
| Jul 25, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 45 min |
| Jul 26, 5:33 PM CDT | Special Weather Statement | DDC | Finney | 57 min |
| Jul 26, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.